Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

July 9, 2021Loup County, Nebraska

NWS North Platte, NE issued this special weather statement at Jul 9, 2021, 8:30 PM CDT for Loup County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 8:30 PM CDT (01:30 UTC)
Expired
Jul 9, 2021, 9:15 PM CDT
In force
45 min
Issued by
NWS North Platte, NE

County Loup County, NE

The radar

The North Platte radar (KLNX), 105 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2799 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2799 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

986 
WWUS83 KLBF 100130
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
830 PM CDT Fri Jul 9 2021
 
NEZ009-010-027-028-100215-
Loup NE-Holt NE-Garfield NE-Rock NE-
830 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCK...NORTHEASTERN
LOUP...NORTHWESTERN GARFIELD AND SOUTHWESTERN HOLT COUNTIES UNTIL 915
PM CDT...

At 830 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Rose, or 28 miles north of Taylor, moving east at 35
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rose, Amelia and Carson Lake. 

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.

LAT...LON 4213 9958 4230 9954 4224 9889 4195 9905
TIME...MOT...LOC 0130Z 278DEG 29KT 4218 9934 

$$

Roberg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jul 9, 6:29 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 9, 6:29 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service North Platte NE
629 PM CDT Fri Jul 9 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 321 PM CDT Fri Jul 9 2021

Obvious trigger for severe storm development is moving through WY
this afternoon. Storm activity is firing on the Laramie Range and
moving east and southeast. The Bunkers storm motion in the NAM and
RAP models backed by the HRRR and NAMdng models suggests a southeast
storm motion toward Interstate 80. Meanwhile, the model consensus
however suggested activity would develop on the Pine Ridge and move
through the Sandhills. This could still happen given the developing
cumulus field in that area.

Given the very strong shear, 0-6km and 0-8km of 50 kts to 75 kts,
very large hail is the concern where ever storms develop. The NAM
soundings also show a pocket of dry air forming in the low to
midlevels of the atmosphere which would support strong winds,
perhaps coincident with the hail. Such was the case across wrn SD
Thursday evening with an isolated storm which produced 2"+ hail and
60 to 70 mph winds.

The very strong shear which results in Bulk Richardson number of 50
or less across wrn Nebraska could limit the severe storm coverage to
isolated coverage with one or two discrete storms, but this is
difficult to predict. The severe weather parameters, including an
increase in CAPE, suggest upscale growth near and east of highway
83 this evening.

SPC suggested a 2 percent tornado risk across wrn Nebraska and
this is based on a very modest warm sector opening up across the
Cheyenne divide and perhaps parts of the Pine Ridge as suggested
the RAP model. The low level vorticity along the warm front
combined with stretching caused by daytime heating could
potentially support tornado development.

There is also the prospect of a second or third round of thunderstorms
developing late this evening and overnight before all of the
storms exit east by 12z Saturday. A check on the elevated
instability in the NAM and RAP soundings, suggests the potential
for a few additional severe storms capable of large hail. The
elevated CAPE in these models varies from over 3000 J/KG in the
RAP to less than 2000 J/KG in the NAM. This instability and the
very strong shear is concerning. Thus, the potential for early
evening severe weather is obvious but the prospect of overnight
severe weather is uncertain.

The models are in very good agreement forming a cut-off low across
Iowa Saturday. The NAM shows elevated instability along and east of
highway 83; around 1000 J/KG of CAPE which should support
thunderstorms with the potential for small-subsevere hail. The loss
of daytime heating Saturday evening should cause most of the this
rain activity to dissipate.

The thunderstorm forecast tonight uses the short term model blend
plus the HRRR and NAMdng. This forecast attempts to drive the
thunderstorm chances south toward and south of Interstate 80 as
suggested by the HRRR and NAMdng. The short term model blend is
farther north across the Sandhills. The short term model blend was
the basis for the shower and thunderstorm chances across ncntl
Nebraska Saturday. This rain is associated with cold air aloft
from the developing upper level low across Iowa.

.LONG TERM...(Sunday through Friday)
Issued at 321 PM CDT Fri Jul 9 2021

The next chance for organized thunderstorms development appears
to be Tuesday night but the models have slowed the arrival of an
upper level disturbance moving through the nrn Plains by perhaps 6
hours. This disturbance would present the best thunderstorm
chances Tuesday evening and overnight across SD and nrn Nebraska.
Winds aloft at h500mb-300mb increase to 30 to 50kts, dew points
rise into the lower 60s and the GFS suggested precipitable water
around 1 inch ahead of the storms. Chance POPs are in place for
this system with the best rain chance across nrn Nebraska.
Otherwise, the forecast is dry except for isolated thunderstorm
chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 629 PM CDT Fri Jul 9 2021

The main weather concern over the next day will be the potential for
thunderstorms across all of western and north central Nebraska.
Thunderstorm development is currently ongoing across the Panhandle
and will track south and east over the remainder of the evening and
overnight. Some of these storms will have the potential for very
large hail, damaging winds, and locally heavy rainfall. Visibility
restrictions will likely occur at both sites this evening. Rain
showers will continue into Saturday morning with some patchy fog as
well. Additional restrictions down to 4 miles may be possible due to
fog. Conditions will slowly improve by Saturday afternoon returning
to VFR at KLBF by late afternoon. Ceilings remain near 4000 feet at
KVTN through the afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Kulik
Hazardous weather outlook, Jul 9, 3:18 PM CDT, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
318 PM CDT Fri Jul 9 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-102030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
318 PM CDT Fri Jul 9 2021 /218 PM MDT Fri Jul 9 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms will develop in the Panhandle late this afternoon
and track southeast into western and north central Nebraska this
evening into the overnight. Some storms may be severe with very
large hail (3 inches in diameter or greater), damaging winds
(greater than 75 mph), and localized heavy rainfall (1-2 inches).

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Thunderstorms are possible Saturday, but the threat for severe
storms is low.

An active pattern is expected Tuesday night through Thursday with
a threat for thunderstorms each day. At this time, the threat for
severe storms is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into the
evening hours.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 9, 6:44 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service North Platte NE
544 PM MDT Fri Jul 9 2021

NEZ022-100015-
Garden NE-
544 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN COUNTY UNTIL 615
PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oshkosh, moving east at 40 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Oshkosh, Lewellen, Ash Hollow State Historical Park, Bluewater
Battlefield State Historical Park and Sugar Loaf Hill.

This includes Highway 92 between mile markers 115 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4145 10252 4155 10248 4147 10204 4124 10213
TIME...MOT...LOC 2344Z 284DEG 35KT 4148 10241

CDC
Special weather statement, Jul 9, 7:30 PM CDT, 1 hour before
Special Weather Statement
National Weather Service North Platte NE
630 PM MDT Fri Jul 9 2021

NEZ094-100100-
Western Cherry NE-
630 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
700 PM MDT...

At 630 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Merriman, or 17 miles east of Gordon, moving east at 45
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Merriman and Irwin.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Nebraska.

LAT...LON 4290 10204 4298 10198 4296 10161 4271 10178
TIME...MOT...LOC 0030Z 289DEG 39KT 4290 10189

Roberg
Special weather statement, Jul 9, 7:49 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
749 PM CDT Fri Jul 9 2021

NEZ008-026-027-100115-
Brown NE-Loup NE-Blaine NE-
749 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LOUP...SOUTH CENTRAL
BROWN AND EASTERN BLAINE COUNTIES UNTIL 815 PM CDT...

At 749 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Brewster, moving southeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Brewster, Hawley Flats and Almeria Meadow State Wildlife Management
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.

LAT...LON 4201 10014 4217 10001 4199 9953 4175 9980
TIME...MOT...LOC 0049Z 301DEG 27KT 4205 9999

CDC
Special weather statement, Jul 9, 8:06 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
806 PM CDT Fri Jul 9 2021

NEZ024-025-035>037-100130-
Hooker NE-Arthur NE-McPherson NE-Thomas NE-Logan NE-
806 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ARTHUR...
SOUTHEASTERN HOOKER...NORTHERN LOGAN...MCPHERSON AND SOUTHWESTERN
THOMAS COUNTIES UNTIL 830 PM CDT/730 PM MDT/...

At 805 PM CDT/705 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles southwest of
Thedford to 12 miles south of Mullen to 15 miles east of Arthur.
Movement was southeast at 25 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Tryon, Highway 83 crossing The Dismal River, Flatts, Big Lamunyon
Flats, East Cody Lake, Bucktail Lake, Brown Lake, Sand Beach Lake,
Highway 97 crossing the Dismal River, Diamond Bar Lake, Bucktail,
Schnick Lake and Shimmons Lake.

This includes the following highways...
 Highway 92 between mile markers 178 and 208.
 Highway 97 between mile markers 26 and 57.
 Highway 83 between mile markers 122 and 136.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for north central and west central Nebraska.

LAT...LON 4162 10027 4160 10072 4141 10109 4142 10145
      4171 10144 4190 10107 4191 10066
TIME...MOT...LOC 0105Z 318DEG 38KT 4186 10070 4186 10101 4166 10141

CDC
Special weather statement, Jul 9, 8:11 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
811 PM CDT Fri Jul 9 2021

NEZ009-026>028-038-100145-
Loup NE-Custer NE-Garfield NE-Rock NE-Blaine NE-
811 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROCK...LOUP...WEST
CENTRAL GARFIELD...NORTH CENTRAL CUSTER AND SOUTHEASTERN BLAINE
COUNTIES UNTIL 845 PM CDT...

At 809 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rose to 8 miles east of Brewster to 8
miles southeast of Dunning. Movement was east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Taylor, Anselmo, Rose, Victoria Springs, Calamus Reservoir, Lillian,
Milburn, Fox Bayou, Almeria Meadow, Walworth, Hannamon Bayou
Campground, Kent Diversion Dam State Wildlife Management Area,
Linscott, Horseshoe Bend Lake, Almeria, Nunda Shoal Campground,
Valley View Flat Campground and Gates.

This includes the following highways...
 Highway 183 between mile markers 119 and 154.
 Highway 2 between mile markers 241 and 257.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and north central Nebraska.

LAT...LON 4206 9917 4176 9925 4153 9969 4176 10014
      4195 9981 4209 9965 4220 9962
TIME...MOT...LOC 0109Z 292DEG 40KT 4218 9958 4192 9970 4178 9996

CDC
Special weather statement, Jul 9, 8:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
830 PM CDT Fri Jul 9 2021

NEZ009-010-027-028-100215-
Loup NE-Holt NE-Garfield NE-Rock NE-
830 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCK...NORTHEASTERN
LOUP...NORTHWESTERN GARFIELD AND SOUTHWESTERN HOLT COUNTIES UNTIL 915
PM CDT...

At 830 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Rose, or 28 miles north of Taylor, moving east at 35
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rose, Amelia and Carson Lake.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.

LAT...LON 4213 9958 4230 9954 4224 9889 4195 9905
TIME...MOT...LOC 0130Z 278DEG 29KT 4218 9934

Roberg

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:01 PM CDTSevere Thunderstorm WarningLBFGarden, Sheridan44 min
Jul 9, 7:45 PM CDTSevere Thunderstorm WarningLBFArthur, Garden, Grant45 min
Jul 9, 7:49 PM CDTSpecial Weather StatementLBFBlaine26 min
Jul 9, 8:06 PM CDTSpecial Weather StatementLBFMcPherson24 min
Jul 9, 8:11 PM CDTSpecial Weather StatementLBFLoup34 min
Jul 9, 8:31 PM CDTSpecial Weather StatementLBFMcPherson29 min
Jul 9, 8:45 PM CDTSpecial Weather StatementLBFCuster30 min
Jul 9, 8:58 PM CDTSevere Thunderstorm WarningLBFCuster47 min
Jul 9, 8:59 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan46 min
Jul 9, 9:02 PM CDTSevere Thunderstorm WarningLBFCuster43 min
Jul 9, 9:04 PM CDTSpecial Weather StatementLBFHolt41 min
Jul 9, 9:08 PM CDTSpecial Weather StatementLBFWheeler52 min
Jul 9, 9:23 PM CDTSevere Thunderstorm WarningLBFHolt52 min
Jul 9, 9:27 PM CDTSevere Thunderstorm WarningLBFCuster33 min
Jul 9, 9:39 PM CDTSpecial Weather StatementLBFHolt36 min
Jul 9, 9:42 PM CDTSevere Thunderstorm WarningLBFCuster48 min
Jul 9, 9:50 PM CDTSevere Thunderstorm WarningLBFHolt40 min
Jul 9, 10:31 PM CDTSevere Thunderstorm WarningLBFSheridan59 min
Jul 9, 11:05 PM CDTSevere Thunderstorm WarningLBFArthur, Cherry, Garden, Grant, Sheridan55 min
Jul 9, 11:21 PM CDTSpecial Weather StatementLBFSheridan39 min
Jul 9, 11:53 PM CDTSevere Thunderstorm WarningLBFArthur, Cherry, Garden, Grant, Hooker, Keith and 3 more67 min
Jul 9, 11:57 PM CDTTornado WarningLBFArthur, Grant, Hooker, McPherson33 min
Jul 10, 12:45 AM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Hooker, Lincoln, Logan, McPherson and 1 more60 min
Jul 10, 1:20 AM CDTSpecial Weather StatementLBFLincoln40 min
Jul 10, 1:42 AM CDTSpecial Weather StatementLBFCuster48 min
Jul 10, 2:18 AM CDTSpecial Weather StatementLBFLincoln42 min
Jul 10, 2:22 AM CDTSevere Thunderstorm WarningLBFLincoln53 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.